Alert archive / Iowa / River Flood Watches in 2017
River Flood Watch 33, NWS Quad Cities, IA
NWS Quad Cities, IA issued this river flood watch at Apr 25, 2017, 10:16 AM CDT for Louisa County, Iowa; Mercer County, Illinois. It took effect at Apr 27, 2017, 1:00 PM CDT. It was in force for 5 days.
The area
The counties it named.
The facts
- Issued
- Apr 25, 2017, 10:16 AM CDT (15:16 UTC)
- In effect from
- Apr 27, 2017, 1:00 PM CDT
- Expired
- May 2, 2017, 1:00 PM CDT
- In force
- 5 days
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Louisa County, IA, Mercer County, IL
The radar
The Quad Cities radar (KDVN), 57 km from the middle of the area, began a volume at 15:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Mississippi River at New Boston (NBOI2).
- Action stage
- 14 ft
- Minor stage
- 15 ft
- Moderate stage
- 16.5 ft
- Major stage
- 18.5 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this river flood watch went out at Apr 25, 6:54 AM CDT, 3 hours 22 minutes earlier.
Area forecast discussion, Apr 25, 6:54 AM CDT, 3 hours 22 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 654 AM CDT Tue Apr 25 2017 ...AVIATION UPDATE... .SYNOPSIS... Issued at 300 AM CDT Tue Apr 25 2017 At 3 AM CDT...area seeing slowly increasing high clouds as trough develops in the southern plains. Area temperatures with a southeast wind of 5 to 10 kts resulting in mostly 50's to near 60F. Low dewpoints in the 30s support little precipitation until higher dewpoints arrive late PM and more likely tonight. Jet digging from North Pacific to ensure unsettled weather for area next several days. && .SHORT TERM...(Today and Tonight) ISSUED AT 300 AM CDT Tue Apr 25 2017 Short term forecast confidence assessment...fair or average. Main issues are timing of higher dewpoints arrival later today than most solutions are too moist. This suggests delayed precipitation changes most locations. Today...Based on partly to mostly sunny skies, have gone a degree or two above yesterday mostly locations. This results in 75 to 80 degrees for SE 2/3 of the area with NW 1/3 area lower/mid 70s. Elevated showers or virga expected today with low POPS today probably too high. Tonight...dewpoints to rise into low/mid 50s with front arrival to our west should allow for showers and a few embedded storms to develop and move into region mostly after midnight. Low evening POPS to rise to likely after midnight with mainly lighter amounts below .25 inches. Area mins mostly in mid/upper 50s except some lower 50s NW sections. .LONG TERM...(Wednesday through Monday) ISSUED AT 300 AM CDT Tue Apr 25 2017 Active forecast for the long term still on track with general zonal flow with longwaves and shortwaves forecast through the period. With such an active pattern expect large swings in the forecast as models usually struggle with specifics related flow regimes such as this. Main take away from the period is that there will be chances for rain and thunder virtually everyday, confidence is high that the area will see rain this week. Specifics as far as timing and amounts will be better determined as each event gets closer. Wednesday through Friday AM Deep H5 trof with elongated vort max is forecast across the central US. The GFS/NAM/GEM suggest H5 forcing across the area, however this is likely an artifact of convection across the area. The best H5 forcing looks to be south of the area into the lower Mississippi river valley. Closer to the area, frontal convergence along a cold front moving through the area may lead to showers and storms on Wednesday. Surface based CAPE across the area suggests that thunderstorms will be possible. SPC has a marginal risk for severe weather east of the Mississippi river on Wednesday. That said, it appears that deep layer shear along with low level shear will be sufficient for organized storms. Orientation of 0-6km shear vector favors multicell storms. The 0-3km shear vector is favorable for mesovortex generation. These ingredients occur in the early afternoon. That very fact may be the limiting factor for any severe weather to occur across our area. As the system pulls out of the area, H85 temps of -4 to -6C rush back into the area. Wednesday night into Thursday morning could be a cold morning and we may be dealing with a freeze if temperatures drop much further, especially across the NW zones. Friday through the Weekend Thursday will see a brief respite from much weather, even though it will remain cloudy, deep BL moisture will have left the area. Friday afternoon, a warm advection wing brings chances for rain back to the area as a deep shrtwv translates through the flow. It appears that this shrtwv will move through the area and provide us with another chance for rain and storms. The orientation of this wave suggests that forcing will be strong enough for moderate to heavy rain and possible thunderstorms. The sfc low is dragged across the CWA on Sunday. That said, with the front on Wednesday essentially making its way to the gulf, moisture return is suspect and the main question at this point. An insane jump in moisture in the GFS occurs Friday morning into the afternoon with a relatively weak H5 forcing. I'm not sure this is real. We will need to keep an eye on this. Next Week NW flow early the week will lead to quiet weather before the flow turns SW again midweek. The active weather pattern looks to continue through the period. && .AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning) ISSUED AT 649 AM CDT Tue Apr 25 2017 Fair and VFR conditions will give way to increasing high clouds today with south to southeast winds of 5 to 15+ MPH. After 26/00Z skies will become cloudy with near MVFR to MVFR ceiling conditions developing after midnight. Areas of showers and possibly a storm will become possible which is handled as a PROB30 group after 26/07Z. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...Nichols SHORT TERM...Nichols LONG TERM...Gibbs AVIATION...Nichols
Hazardous weather outlook, Apr 25, 4:00 AM CDT, 6 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 400 AM CDT Tue Apr 25 2017 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-260900- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 400 AM CDT Tue Apr 25 2017 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...TODAY AND TONIGHT Tonight...Isolated to scattered embedded thunderstorms are expected, mainly after midnight south of the I-80 corridor. Limited instability will keep any storms below severe levels. Area rivers are experiencing flooding. Please see the latest Flood Statements and Flood Warnings for details. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY Thunderstorms are possible Wednesday and again Saturday night into Sunday. There is a low risk for severe weather Wednesday. At this time it is too early to determine the risk for severe weather this weekend. Heavy rainfall is also possible during this timeframe. This rainfall may lead to additional rises on area rivers late this week into next week. .SPOTTER INFORMATION STATEMENT... Nichols/Gibbs
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 24, 9:35 PM CDT | River Flood Watch | DVN | Des Moines, Louisa | 6 days |
| Apr 25, 10:03 AM CDT | River Flood Warning | DVN | Des Moines, Louisa | 22 days |
Nearby
River Flood Watches in Iowa, 2017River Flood Watches in Illinois, 2017Every river flood watch in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.